Alert archive / Virginia / Rip Current Statements in 2011
Rip Current Statement 1, NWS Wakefield, VA
NWS Wakefield, VA issued this rip current statement at Aug 28, 2011, 12:20 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2011, 12:20 PM EDT (16:20 UTC)
- Expired
- Aug 28, 2011, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Wakefield, VA
Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188 WHUS41 KAKQ 281620 CFWAKQ URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 1220 PM EDT SUN AUG 28 2011 MDZ025-NCZ102-VAZ095-098>100-290000- /O.NEW.KAKQ.RP.S.0001.110828T1620Z-110829T0000Z/ MARYLAND BEACHES-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 1220 PM EDT SUN AUG 28 2011 ...RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... RESIDUAL SWELLS FROM HURRICANE IRENE WILL CONTINUE TO IMPACT AREA BEACHES TODAY...CONTRIBUTING TO A HIGH THREAT OF RIP CURRENTS. WHILE RIP CURRENTS CAN OCCUR AT ANY TIME...THE MOST DANGEROUS TIME FOR LIFE THREATENING RIP CURRENTS IS A COUPLE HOURS ON EITHER SIDE OF LOW TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. RIP CURRENTS CAN BECOME LIFE THREATENING TO ANYONE WHO ENTERS THE SURF. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN EXHAUST AND EVEN KILL THE STRONGEST SWIMMER. && $$ 44
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this rip current statement went out at Aug 28, 11:41 AM EDT, 39 minutes earlier.
Area forecast discussion, Aug 28, 11:41 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1141 AM EDT SUN AUG 28 2011
.SYNOPSIS...
TROPICAL STORM IRENE TRACKS INTO THE NORTHEAST U.S. TODAY. A WEAK
FRONTAL BOUNDARY CROSSES THE AREA LATE TONIGHT INTO TUESDAY. HIGH
PRESSURE WILL BE SLOW TO BUILD OVER THE REGION MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
TROPICAL STORM IRENE CONTINUES TO TRACK NORTH-NORTHEAST INTO NEW
ENGLAND LATE THIS MORNING. TROPICAL STORM WARNINGS REMAIN IN EFFECT
FOR WORCESTER COUNTY MD AND VICINITY COASTAL WATERS FROM FENWICK
ISLAND DE TO CHINCOTEAGUE VA THROUGH THIS AFTERNOON...PRIMARILY
FOR WINDS. WIND GUSTS ARE MAXING OUT AT OR BELOW 50 MPH (MEETING
TROPICAL STORM CRITERIA OF 40 MPH OR GREATER)...HOWEVER THERE HAVE
BEEN SIGNS OF WEAKENING AS THE SYSTEM EXITS THE CWA. ISOLATED
SHOWER ACTIVITY IN THIS AREA WILL COME TO AN END AROUND NOON
TODAY.
ELSEWHERE...BREEZY CONDITIONS WILL PERSIST THROUGH THE DAY UNDER
MOSTLY SUNNY SKIES. WINDS WILL DIMINISH/CALM AROUND SUNSET THIS
EVENING. THE UPPER TROUGH IN THE WAKE OF IRENE WILL INCREASE MID AND
HIGH LEVEL CLOUDS OVER THE MID ATLANTIC REGION OVERNIGHT.
&&
.SHORT TERM /MONDAY/...
TROUGH ALOFT TRAILING THE STM (WHICH WL BE MVG THROUGH NEW ENG
THEN INTO ERN CANADA) CROSSES THE FA MON AFTN. MDL GENERATE AT
LEAST BKN CLDNS OVR THE FA...AND SUGG LO/SLGT CHC POPS. XPCTG
VRBL CLDNS OR PCLDY MON. HI TEMPS MON IN THE L80S N TO M80S S.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
TROUGH ALOFT PUSHES TO THE E MON NGT THROUGH INTO TUE MRNG. MDLS
KP LO/SLGT CHC POPS ACRS SE TIER OF FA MON NGT. SFC HI PRES BUILDS
OVR THE FA STARTING TUE...PRVDG DRY AND NR SEASONABLE CONDS.
WEDNESDAY THROUGH SUNDAY...A BROAD UPPER TROUGH OVER THE EASTERN
U.S. THROUGH SATURDAY APPEARS TO HAVE LITTLE INFLUENCE ON THE MID
ATLANTIC REGION AS SURFACE HIGH PRESSURE SETTLES INTO THE
AREA...BRINGING DRY AND BENIGN CONDITIONS TO THE AREA THROUGH THIS
TIME. A COLD FRONT IS EXPECTED TO PASS THROUGH THE MID ATLANTIC
REGION SUNDAY.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
CENTER OF IRENE JUST OFF THE VA ERN SHORE AND THE STORM IS HEADED
NORTH. STRONG WND GUSTS OF 40-50 KT STILL OCCURRING OVER THE CWA
WITH HEAVY RAIN EXTENDING JUST WEST OF RICHMOND AND SOUTH INTO NC
AND THE OUTER BANKS. THE WX WILL GRADUALLY LIFT NORTH WITH THE
STORM WITH WND AND RAIN SUBSIDING SIGNIFICANTLY BY DAYBREAK.
IMPROVING CONDS WILL BE SLOWER AT SBY WITH THE TAIL END OF THE
SYS LIKELY TO AFFECT THE MD ERN SHORE INTO THE EARLY AFTN. VFR
CONDS EXPECTED THRU THE LATER PART OF THE WEEK OVER THE MID ATL
REGION.
&&
.MARINE...
SOME STONGER WIND GUSTS ARE CONTINUING OFF THE MARYLAND COAST.
ONLY TROPICAL STORM WINDS CONTINUE FOR THE MARYLAND COASTAL
WATERS. ELSEWHERE SMALL CRAFT CONDITIONS WILL PREVAIL THIS
AFTERNOON. WINDS WILL CONTINUE TO DIMINISH AS IRENE ADVANCES
FURTHER NORTH INTO NEW ENGLAND AND THE PRESSURE GRADIENT OVER
LOCAL WATERS RELAXES. AS FAR AS SEAS...10-15 FT WAVES OVER OCEAN
WATERS WILL SUBSIDE TO 5-10 FT BY THIS AFTERNOON. 5-7 FT SEAS OVER
THE BAY WILL DROP TO 2-4 FT.
SUB-SCA CONDITIONS WILL RETURN TONIGHT AND LAST THROUGH AT LEAST THE
MIDDLE OF THE WORKWEEK AS HIGH PRESSURE BUILDS OVER THE REGION.
&&
.HYDROLOGY...
ON THE GAGED RIVERS...HEAVIEST RAIN YESTERDAY AND OVERNIGHT HAVE
IMPACTED THE BLACKWATER...CASHIE AND EASTERN END OF THE NOTTOWAY
RIVERS. FOR THE OTHER RIVERS IN WESTERN PORTIONS OF THE FORECAST
AREA...INCLUDING THE JAMES...APPOMATTOX...RIVANNA AND WESTERN
PORTIONS OF THE NOTTOWAY WILL SEE SOME RISES...BUT NOT ENOUGH TO
REACH FLOOD STAGE. MODERATE FLOODING IS FORECAST FOR THE CASHIE
RIVER NEAR WINDSOR AND FOR THE BLACKWATER RIVER NEAR FRANKLIN. SEE
FLSAKQ FOR FURTHER DETAILS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...TROPICAL STORM WARNING FOR MDZ024-025.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
ANZ630>632-634-652-654-656-658.
TROPICAL STORM WARNING FOR ANZ650.
&&
SYNOPSIS...ALB
NEAR TERM...BMD
SHORT TERM...ALB/BMD
LONG TERM...DAP
AVIATION...JEF
MARINE...JAB/MAS
HYDROLOGY...Hazardous weather outlook, Aug 28, 11:17 AM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1117 AM EDT SUN AUG 28 2011 MDZ021>023-NCZ012>017-030>032-102-VAZ048-049-060>100-291530- DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES- PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS- OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND- GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE- PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 1117 AM EDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ024-025-291530- INLAND WORCESTER-MARYLAND BEACHES- 1117 AM EDT SUN AUG 28 2011 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>632-634-652-654-656-658-291530- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 1117 AM EDT SUN AUG 28 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-291530- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- 1117 AM EDT SUN AUG 28 2011 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-291530- CURRITUCK SOUND- 1117 AM EDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BMD
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:10 PM EDT | River Flood Warning | AKQ | Southampton | 72 hr |
| Aug 27, 11:10 PM EDT | River Flood Warning | AKQ | Sussex | 12 hr |
| Aug 28, 1:28 PM EDT | Small Craft Advisory | AKQ | 3 hr | |
| Aug 28, 7:17 PM EDT | Small Craft Advisory for Hazardous Seas | AKQ | 9 hr |
Nearby
Rip Current Statements in Virginia, 2011Rip Current Statements in North Carolina, 2011Rip Current Statements in Maryland, 2011Every rip current statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.